Alert archive / Ohio / Flash Flood Warnings in 2009
Flash Flood Warning 14, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at Jul 11, 2009, 1:23 PM EDT for Darke County, Miami County, Ohio. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2009, 1:23 PM EDT (17:23 UTC)
- Expired
- Jul 11, 2009, 3:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Flood severity
- None
Counties Darke County, OH, Miami County, OH
The radar
The Cincinnati radar (KILN), 82 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 2:00 PM EDT | FLASH FLOOD | Troy, OH | NUMEROUS ROADS WITH VERY HIGH WATER. MAINLY IN TROY...BUT ALSO NEAR COVINGTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 912 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KILN 111723
FFWILN
OHC037-109-112015-
/O.NEW.KILN.FF.W.0014.090711T1723Z-090711T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
123 PM EDT SAT JUL 11 2009
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN DARKE COUNTY IN WEST CENTRAL OHIO...
SOUTHERN MIAMI COUNTY IN WEST CENTRAL OHIO...
* UNTIL 415 PM EDT.
* AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS HAD PRODUCED HEAVY RAINFALL ACROSS THE WARNED
AREA. RADAR ESTIMATED AS MUCH AS 2.5 TO 3 INCHES OF RAIN HAS
FALLEN SINCE 11 AM.
* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA WITH ANOTHER
1.5 INCHES POSSIBLE THROUGH 3 PM EDT. RUNOFF FROM THIS EXCESSIVE
RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR.
SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...GREENVILLE...
TIPP CITY...TROY...WEST MILTON...ARCANUM...COVINGTON...NEW MADISON
AND PLEASANT HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY. DO NOT DRIVE
YOUR VEHICLE INTO WATER OF AN UNKNOWN DEPTH ON THE THE ROAD. IT ONLY
TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY
VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR
DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.
&&
LAT...LON 4017 8479 4009 8406 3988 8405 3989 8415
3992 8416 3992 8481
$$1 follow-up statement
000
WGUS71 KILN 111945
FFSILN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
345 PM EDT SAT JUL 11 2009
OHC037-109-111953-
/O.CAN.KILN.FF.W.0014.000000T0000Z-090711T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MIAMI OH-DARKE OH-
345 PM EDT SAT JUL 11 2009
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN DARKE AND
SOUTHERN MIAMI COUNTIES HAS BEEN CANCELLED...
LAW ENFORCEMENT OFFICIALS INDICATED THAT HIGH WATER THAT HAD
AFFECTED THE REGION HAS RECEDED...AND THUS THE THREAT FOR FLASH
FLOODING HAS ENDED.
LAT...LON 4017 8479 4009 8406 3988 8405 3989 8415
3992 8416 3992 8481
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 6:59 AM EDT, 6 hours 24 minutes earlier.
Area forecast discussion, Jul 11, 6:59 AM EDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 659 AM EDT SAT JUL 11 2009 .SYNOPSIS... A COLD FRONT WILL CROSS THE OHIO VALLEY LATER TODAY WITH SHOWERS AND THUNDERSTORMS FOUND ALONG IT. HIGH PRESSURE WILL BUILD OVER THE SOUTHERN GREAT LAKES AND NORTHERN OHIO VALLEY ON SUNDAY. THE FRONT WILL LAY OUT OVER KENTUCKY AND THEN RETURN TO THE REGION AS THE HIGH EXITS SUNDAY NIGHT. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... SHOWER ACTIVITY HAS DIED OUT OVER SERN CWA EARLY THIS MORNING. SHOWERS IN WISCONSIN AND IOWA ARE APPROACHING THE CWA ALONG THE FRONT AND SHOULD REMAIN OUT OF THE REGION THROUGH THE MORNING. BY THE AFTERNOON...THE FRONT WILL BE CROSSING THE OHIO VALLEY WITH SHOWERS AND THUNDERSTORMS FOUND ALONG THE BOUNDARY. ATTM IT DOES NOT APPEAR THAT THE STORMS ARE DOING ALL THAT MUCH. THIS WILL LIKELY BE A DIFFERENT SCENARIO THIS AFTERNOON WHEN INSTABILITY IS AT ITS MAXIMUM AND THE FRONT IS CROSSING CWA. BEST THREAT FOR SEVERE WILL BE ISOLATED SUPERCELLULAR RIGHT-TURNING STORMS. HAVE NOTICED THAT STORMS TONIGHT ARE FOLLOWING INTO THEIR OWN RAIN AREA AND HITTING A MORE STABLE AIRMASS...PETERING OUT RELATIVELY QUICKLY. IF A RIGHT TURNER CAN DEVELOP THIS AFTERNOON THIS WILL NOT BE THE CASE AND THE POTENTIAL FOR DAMAGING WIND WILL BE SIGNIFICANTLY HEIGHTENED. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/... FRONT CROSSES QUICKLY THIS EVENING. LOOKING UPSTREAM THERE IS A VERY TIGHT DEWPOINT GRADIENT THAT WE CAN EXPECT OVER NORTHERN CWA BY LATE EVENING. THIS POST FRONTAL ATMOSPHERE WILL NOT SUPPORT ANY CONTINUED CONVECTION...AND THE STORMS SHOULD TRAVERSE THE CWA RELATIVELY QUICKLY. HIGH PRESSURE BUILDS INTO NW CWA OVERNIGHT AND THE SURFACE FRONT SHEARS OUT OVER KENTUCKY. SOME CONTINUED ACTIVITY WILL REMAIN POSSIBLE OVER MUCH OF KY SUNDAY. NAM IS LIFTING THE BOUNDARY INTO OHIO SUNDAY EVENING WHICH IS A TYPICAL SCENARIO. HOWEVER...THE GFS IS SHOWING A MORE EXPLOSIVE DEVELOPMENT REMAINING SOUTH OF CWA IN KY AS A STRONG CIRCULATION DEVELOPS AND MOVES EAST ALONG THE BOUNDARY. EITHER OF THESE SITUTIONS REMAIN PLAUSIBLE...AND I AM LEANING TOWARDS A MORE WESTWARD SOLUTION OF THE NAM...KEEPING SHOWERS OVER KENTUCKY AND ONLY TICKLING FAR SW OHIO OVERNIGHT. FEEL THAT THE BEST THREAT FOR SHOWERS IS IN SW CWA OVERNIGHT. HIGH PRESSURE BUILDS BACK INTO NORTHERN OHIO ON MONDAY. MODELS WERE SHOWING A SLOWER PROGRESSION OF THE RAIN TUESDAY NIGHT BUT I OPTED TO KEEP THE PREVIOUS FORECAST AS A NUMBER OF SOLUTIONS FROM THE GFS ENSEMBLES WERE SHOWING RAIN OVER THE OHIO VALLEY DUE TO THE PROXIMITY OF THE STALLED KY FRONT EARLIER IN THE WEEKEND. ERRED ON THE COOLER SIDE OF TEMPERATURES THROUGH THE FORECAST BUT THOUGHT THAT ANY SUNSHINE WILL ALLOW READINGS TO QUICKLY BUMP BACK INTO THE MID 80S QUITE EASILY. OVERNIGHT LOWS WILL SEE QUITE A DIFFERENCE IN THE SOUTHWEST WHERE DRIER AIR NEVER GETS IN AND KEEPS LOWS IN THE UPPER 60S. SOME 50S WILL BE POSSIBLE NORTH OF THE I-70 CORRIDOR AND ESPECIALLY IN CENTRAL OHIO AS THE DRIER AIR GETS A MUCH STRONGER FOOTHOLD FOR THE EARLY PART OF THE WEEK. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... CONTINUED TO LEAN TOWARD THE ECMWF FOR THIS FORECAST PACKAGE WHICH HAS SHOWN THE BEST RUN-TO-RUN CONSISTENCY...AND IS SUPPORTED BY THE GFS ENS MEAN. EXPECT FRONT TO BE PUSHING INTO CENTRAL AND SRN KY ON SUNDAY...WHICH SHOULD KEEP RAIN CHANCES CONFINED TO THE SOUTH OF THE CWA. HELD ON TO SLIGHT CHANCE POPS ACROSS THE FAR SOUTH JUST IN CASE THE FURTHER NORTH GFS SOLN WERE TO VERIFY. NORTHWEST FLOW PATTERN CONTINUES INTO EARLY NEXT WEEK...WHICH INTRODUCES A LOT OF UNCERTAINTY AS MODELS STRUGGLE WITH TIMING OF SHORTWAVE DISTURBANCES IN THIS PATTERN. GFS...NAM AND ECMWF ALL BRING A STRONG SFC WAVE AND AN ASSOCIATED CONVECTIVE COMPLEX THROUGH PARTS OF THE OHIO VALLEY LATE SUNDAY NIGHT AND EARLY MONDAY. WOULD LIKE TO SEE THIS FEATURE CONTINUE TO APPEAR IN LATER MODEL RUNS BEFORE I CAN JUMP ON THIS SOLUTION. FOR NOW...SIDED WITH THE FURTHER SOUTH ECMWF AND KEPT CHANCE POPS CONFINED TO THE SOUTHWEST SUNDAY NIGHT AND MONDAY MORNING. MEDIUM RANGE MODELS CONTINUE TO AGREE ON THE GENERAL PATTERN EARLY NEXT WEEK...WITH A BRIEF PERIOD OF RIDGING MOVING INTO THE OHIO VALLEY ON TUESDAY...FOLLOWED BY A WEAK FRONT WEDS AND WEDS NIGHT. && .AVIATION /10Z SATURDAY THROUGH WEDNESDAY/... MVFR VSBYS WILL BECOME VFR AT LCK/LUK/ILN THIS MORNING AND THE FOCUS WILL SHIFT TO THE APPROACHING COLD FRONT. CONVECTION IS ATTEMPTING TO DEVELOP ALONG A LINE BETWEEN TWO CONVECTIVE COMPLEXES...ONE IN NRN IND AND THE SECOND ACROSS SRN IL. MODELS ARE INDICATING INSTABILITY SUPPORTIVE OF DEVELOPMENT ALONG THIS LINE...WHICH WILL REACH KDAY AFTER 15Z AND THEN CVG/LUK/ILN AFTER 16Z. TEMPO GROUPS FCST INITIALLY FOR THE LINE AT THE AFORMENTIONED TERMINALS WITH TSRA AND MVFR VSBYS AND THEN INTO THE LATE AFTN FOR ALL THE TAF SITES AS THE COLD FRONT CROSSES THE AREA. SRLY WINDS WILL GUST TO 25 KTS AND SHIFT THROUGHOUT THE DAY TO WRLY BY 00Z AND TO MORE NWRLY BY THE PRE-DAWN HRS SUNDAY. CONVECTION SHOULD BEGIN TO DIMINISH AFTER 00Z AS THE FRONT ADVECTS SE OF THE TERMINALS. WITH ABUNDANT SFC MOISTURE AND DECREASING CLOUD COVERAGE...MVFR VSBYS ARE EXPECTED TO DEVELOP DURING THE PRE-DAWN HRS ON SUNDAY AT ILN/LUK/CVG. OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...FRANKS NEAR TERM...FRANKS SHORT TERM...FRANKS LONG TERM...HAWBLITZEL AVIATION...WOODRUM
Hazardous weather outlook, Jul 11, 5:01 AM EDT, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 501 AM EDT SAT JUL 11 2009 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-120915- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 501 AM EDT SAT JUL 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. NUMEROUS THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT AND MOVE ACROSS THE REGION THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY PRODUCE DAMAGING WINDS AND CONTAIN LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
In the hours before
Special weather statement, Jul 11, 9:42 AM EDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 942 AM EDT SAT JUL 11 2009 OHZ034-042-111430- DARKE OH-MERCER OH- 942 AM EDT SAT JUL 11 2009 ...A STRONG THUNDERSTORM WILL AFFECT MERCER AND NORTHERN DARKE COUNTIES THROUGH 1030 AM EDT... AT 942 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR TAMA...MOVING EAST AT 20 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. LOCATIONS IMPACTED INCLUDE... COLDWATER...ST. HENRY...ANSONIA...CELINA AND VERSAILLES. IN ADDITION...TAMA...BURKETTSVILLE...NEW WESTON...ROSSBURG... CARTHAGENA...MONTEZUMA...NORTH STAR AND BROCK ARE NEAR THE PATH OF THIS STORM. THIS STORM WILL ALSO BE CAPABLE OF PRODUCING FREQUENT LIGHTNING AND VERY HEAVY RAIN...WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.
Special weather statement, Jul 11, 10:22 AM EDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 1022 AM EDT SAT JUL 11 2009 OHZ042-043-051-111515- MIAMI OH-DARKE OH-SHELBY OH- 1022 AM EDT SAT JUL 11 2009 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN SHELBY...DARKE AND WESTERN MIAMI COUNTIES THROUGH 1115 AM EDT... AT 1019 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM ROSSBURG TO HOLLANSBURG...MOVING EAST AT 30 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH. LOCATIONS IMPACTED INCLUDE... ANSONIA...NEW MADISON...GREENVILLE...VERSAILLES...ARCANUM... BRADFORD...COVINGTON AND WEST MILTON. IN ADDITION...PALESTINE...BROCK...NORTH STAR...WAYNE LAKES... YORKSHIRE...OSGOOD...CASTINE AND DARKE COUNTY AIRPORT ARE NEAR THE PATH OF THESE STORMS. FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN... WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME STRONGER...THEN A WARNING MAY BE NEEDED. AR
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 11:52 AM EDT | Areal Flood Advisory | ILN | Darke, Miami | 103 min |
| Jul 11, 12:47 PM EDT | Areal Flood Advisory | ILN | Clark, Greene, Montgomery | 3 hr |
| Jul 11, 1:38 PM EDT | Areal Flood Advisory | ILN | Champaign, Clark, Miami | 3 hr |
| Jul 11, 2:30 PM EDT | Areal Flood Advisory | ILN | Fayette, Franklin, Madison, Pickaway | 3 hr |
| Jul 11, 3:48 PM EDT | Tornado Warning | ILN | Pike, Ross | 27 min |
| Jul 11, 3:57 PM EDT | Severe Thunderstorm Warning | ILN | Pike | 48 min |
| Jul 11, 4:03 PM EDT | Tornado Warning | ILN | Pike | 42 min |
| Jul 11, 4:22 PM EDT | Tornado Warning | ILN | Pike, Scioto | 23 min |
| Jul 11, 4:40 PM EDT | Tornado Warning | ILN | Scioto | 35 min |
| Jul 11, 5:00 PM EDT | Areal Flood Advisory | ILN | Pike, Scioto | 3 hr |
| Jul 11, 5:12 PM EDT | Severe Thunderstorm Warning | ILN | Delaware, Logan, Union | 48 min |
| Jul 11, 5:24 PM EDT | Flash Flood Warning | ILN | Scioto | 3 hr |
Nearby
Flash Flood Warnings in Ohio, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.